The female anatomy plays a big part when it comes to injuries in sports. Read Dr. Carol Frey’s suggestions in her latest blog.
By Dr. Carol Frey
Girls are different from boys in many ways. The female anatomy plays a big part. Parents of teens know these distinctions well. And the female anatomy affects their play and injury in sports because of it. You may not be aware of some of these differences.
With a greater number of girls participating in sports, there has come an increased understanding of injuries and problems associated with the young female athlete and the female anatomy. It is important for the coach, trainer, parent and athlete to be aware of the specific risks that girls face playing sports.
Females tend to have more lax ligaments than males. This is important because this can put their joints at increased risk for injury. The risk of injury in females may correlate to hormonal changes associated with the menstrual cycle. In particular, girls may be more prone to knee ligament injuries, shoulder instability and ankle sprains.
More girls get leg pain commonly known as shin splints. Shin splints are not a single medical condition. They can be simply a symptom of an underlying problem such as a stress fracture of the shinbone (tibia). It may also be a mechanical problem such as flat feet or over – pronation that puts more stress on the muscles, tendons, and bone of the shin. Another problem that can cause shin splints is swollen, irritated muscles.
In the orthopedic world, we call it exertional compartment syndrome, so tuck that term away in case you need it. This form of shin splints occurs only during exercise and quickly goes away after activity stops. The legs will tend to feel tight or swollen, especially while running.
In female athletes, menstrual cycle and use of birth control pills can affect fluid shits in the muscles. Female athletes with exertional compartment syndrome can feel better with a modified birth control medication. It may very well solve the problem. This modification would include a change in dose or stopping altogether.